Missouri, 2013

Hail in Missouri, June 14, 2013

June 14, 2013 · NWS EAX · 1 event in 1 county or zone

A warm front moved northeast across Missouri, during the afternoon hours of June, 14, 2013. A severe thunderstorm with one inch diameter hail was observed in Harrison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A warm front moved northeast across Missouri, during the afternoon hours of June, 14, 2013. A severe thunderstorm with one inch diameter hail was observed in Harrison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 14, 11:33 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 14, 11:33 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1233 PM CDT Fri Jun 14 2013

.UPDATE...
Issued at 955 AM CDT FRI JUN 14 2013

Have issued a series of updates this morning to try and keep ahead of
the storms that moved through central portions of the forecast area
as well as additional storms that have developed in eastern
NE/western IA and moved into and built southward into northwestern
MO. This second area of storms seems to be associated with an area of
strong isentropic ascent in the 310K to 315K. The motion of these
storms is drifting southeastward around the upper ridge building into
the region. But the farther southeast they move the weaker the lift
is and thus the storms diminish. CAPE/shear combinations are marginal
for severe weather at this time and all that has been seen is some
trends approaching what might be a strong storm. Based on the 12 TOP
and OAX soundings, we'll probably need to 50 dbz to 40+ K feet to
consider something severe.

&&

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CDT FRI JUN 14 2013

Today...As of early this morning, a warm front oriented
northwest-southeast was lifting north and northeast across the
Central Plains. Warm air advection perpendicular to this boundary
was resulting in increasing ascent over the region. The first signs
of this have recently appeared in the way of radar echo returns over
northern Kansas and southern Nebraska in advance of a weak mid-level
wave. Operation models and high-resolution guidance have done a
lackluster job in depicting ongoing activity. Most guidance does
generate convection by mid-morning over northern portions of the
forecast area. Considering ongoing trends, mesoscale and synoptic
forcing, and later model trends, confidence is high enough to
support chances for showers/thunderstorms this morning across the
northern third of the CWA...generally north of Interstate 70.
Overall effective shear is modest and instability is low with MUCAPE
less than 500 J/kg this morning, and therefore any severe weather
threat will be low/brief with thunderstorms that develop.
Thunderstorm coverage is expected to diminish some as the afternoon
progresses, partially due to warming mid-level temperatures from the
southwest and the departure of the stronger ascent.

Tonight...Additional thunderstorms are expected to develop late this
afternoon along/ahead of a cold front and strong surface thermal
axis over southern NE/northern KS as well as the intersection of
these features and the warm front over eastern NE and Iowa. While
this convection is anticipated to be initially well north of the
CWA, the overall evolution is unclear. Thunderstorms may develop
into a broken complex and move eastward, with new updrafts on the
southern flank help propagate this activity southeastward. The
southern extent of this anticipated activity is a challenge with
this forecast and some uncertainty exists. At this time, the highest
probability for measurable rainfall will exist across the
north/northeast half of the forecast area.

Saturday...Models are fairly consistent in taking an upper
disturbance from West Texas today into Missouri by late Saturday
afternoon. The overall convective evolution for Saturday is uncertain
and will be at least partially dictated from tonight's convection.
Increasing deep ascent from the approaching wave, as well as any
residual outflow boundaries, and regions of strongest surface
heating all suggest increasing chances of convection across the
entire forecast area as Saturday progresses. The atmosphere is
expected to be moderately unstable and marginally-supportive
deep-layer wind shear will promote an environment favorable for some
severe weather. While specific hazards and their respective
locations will be better addressed in subsequent forecasts once key
features are resolved, damaging winds and large hail to golfball
size will be the main hazards. Any persistent storm that develops
along a residual boundary will also have a tornado threat as the
low-level shear will be augmented.

.LONG TERM...(Saturday through Thursday)
Issued at 320 AM CDT FRI JUN 14 2013

Thunderstorm chances will stretch through the remainder of the
weekend as low pressure gradually ejects northeast out of the lee
trough, sending several shortwave troughs up the ridge and into the
forecast area. In this pattern, nighttime convection seems the most
likely, with thunderstorms forming in the early evening either west
of or near the western edge of the CWA and progressing eastward
during the night. Have kept the chance of precipitation going in
every period through Monday, but lowered chances during the
afternoon hours on Sunday to reflect this pattern.

Things should quiet down a bit for early to middle next week as low
pressure drops across the Canadian border and heads southeast into
the Great Lakes region, allowing ridging to build over the High
Plains and slight northwest flow to develop over the forecast area.
Cooler air filtering down in this northwest-flow regime should keep
temperatures close to their seasonable values through Wednesday,
with highs generally in the lower to mid 80s and lows in the 60s.
Although the overall pattern supports strengthening of the ridge as
low pressure enters the Pacific NW toward the end of the work week,
a few models hint that a weak wave or two could work their way out
from Rockies, bringing a slight chance of precipitation by Wednesday
night into Thursday. For now, have kept the overall PoPs fairly low
from Wednesday through the end of the forecast period, since the
overall pattern does not support widespread precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1232 PM CDT FRI JUN 14 2013

VFR conditions should persist at the terminals through the entire
forecast. There is some concern that storms may move into the
terminals late this evening and tonight. The ongoing convection
across northern Missouri my send an outflow boundary that lays down
from southeastern Nebraska through central Missouri. A strengthening
low level jet may then aid in convective development across far
northwestern Missouri with storms then building and/or propagating
southeast into the vicinity of the terminals. Confidence in this
outcome is still fairly low so for now have just a VCTS mention.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...CDB
SHORT TERM...Blair
LONG TERM...Laflin
AVIATION...CDB
Hazardous weather outlook, Jun 14, 12:00 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUN 14 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
100 PM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS SHOULD CONTINUE THROUGH THIS AFTERNOON ACROSS PORTIONS
OF NORTHERN INTO NORTHEASTERN MISSOURI. WHILE THESE STORMS ARE NOT
EXPECTED TO BE SEVERE... THEIR SLOW MOVE MOVEMENT COULD LEAD TO
LOCALIZED HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING THROUGH
EARLY TONIGHT FROM FAR NORTHWESTERN MISSOURI THROUGH PORTIONS OF EAST
CENTRAL KANSAS AND WEST CENTRAL MISSOURI. A FEW OF THESE STORMS COULD
BE SEVERE...PARTICULARLY ACROSS NORTHWESTERN MISSOURI WHERE
THUNDERSTORMS WOULD MOST LIKELY INITIATE. THE MOST LIKELY HAZARDS
WILL BE FROM LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY
MORNING. WHILE THUNDERSTORMS MAY OCCUR AT ANY TIME DURING THIS
PERIOD... SATURDAY AFTERNOON THROUGH SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT CONTINUE TO BE THE TWO MOST FAVORED PERIODS FOR MORE ORGANIZED
THUNDERSTORM ACTIVITY.

THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION SATURDAY AFTERNOON AND EVENING AS A COMPLEX OF THUNDERSTORMS
IS EXPECTED TO MOVE ACROSS THE FORECAST AREA. THE COMBINATION OF
MODERATE TO STRONG INSTABILITY AND MODEST LOW/MID LEVEL SHEAR WILL
ENHANCE THE RISK FOR A FEW SUPERCELLS. THE PRIMARY SEVERE THREATS
WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. IN
ADDITION...DUE TO A MORE TROPICAL TYPE AIRMASS THAT WILL MOVE INTO
THE REGION OVER THE WEEKEND LOCALLY HEAVY RAINFALL IS POSSIBLE.
THUNDERSTORMS ARE EXPECTED TO EXIT THE REGION BY MONDAY AFTERNOON.

LATER IN THE WEEK THERE WILL BE A CHANCE FOR THUNDERSTORMS ON
THURSDAY AND THURSDAY NIGHT. THE RISK FOR SEVERE WEATHER DURING THIS
PERIOD IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT BUT MAY
BE NEEDED SATURDAY AFTERNOON AND EVENING.

CDB/MJ

In the hours before

Special weather statement, Jun 14, 12:24 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
124 PM CDT FRI JUN 14 2013

MOZ005-141900-
HARRISON MO-
124 PM CDT FRI JUN 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRISON COUNTY
UNTIL 200 PM CDT...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF LAMONI...OR 22 MILES NORTH OF
BETHANY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAINSVILLE AND BLYTHEDALE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 107 AND 114.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4040 9377 4052 9415 4058 9415 4058 9378
TIME...MOT...LOC 1824Z 288DEG 23KT 4058 9405

CDB

The radar

The Des Moines radar (KDMX), 134 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harrison

When
June 14, 12:46 PM CST
Where
Harrison County, 2.81 mi S of Andover
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -93.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453900.